To the Editor.—
We recently examined a patient who had a true anaphylactic reaction to chamomile tea, a popular herbal drink. This tea is made from chamomile flower heads that are known to cross-react with ragweed, chrysanthemums, and other members of the Compositae family. We think that physicians should be alerted to this often unsuspected and unrecognized allergen.
Report of a Case.—
A 54-year-old woman awoke early one morning with a headache. She drank one cup of chamomile tea and simultaneously ingested two aspirin tablets. Within 20 minutes, she had a severe anaphylactic reaction with generalized hives, upper airway obstruction, and pharyngeal edema. She was treated in the emergency room with epinephrine hydrochloride and diphenhydramine hydrochloride with complete resolution of symptoms.There was no prior history of an adverse reaction to aspirin, which she used frequently as treatment for migraine headaches. She had previously noted mild allergic rhinitis symptoms during
Casterline CL. Allergy to Chamomile Tea. JAMA. 1980;244(4):330–331. doi:10.1001/jama.1980.03310040014006
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: